Focal bone lesions in hiv-positive patient treated with tenofovir
1 Division of Infectious Diseases, Department of Internal Medicine, San Gerardo Hospital, University of Milano-Bicocca, Monza, Italy
2 Department of Nuclear Medicine, San Gerardo Hospital, University of Milano-Bicocca, Monza, Italy
BMC Infectious Diseases 2014, 14:131 doi:10.1186/1471-2334-14-131Published: 6 March 2014
Tenofovir is a widely used antiviral drug for the treatment of HIV and HBV infection. Although its side effects on renal function and bone metabolism are well known, there are no reports on focal bone lesions caused by this drug. Our case suggests this new, unusual but important scenario.
We report on a 46-year-old HIV-positive man treated with an antiretroviral regimen containing tenofovir who suddenly developed localized inflammatory bone lesions. The examinations performed ruled out all the disorders commonly associated with this clinical pattern, and the patient’s conditions improved only after the suspension of tenofovir.
The case study suggests a rare but severe adverse event, which should be taken into account when physicians treat HIV-positive patients with focal inflammatory bone lesions